Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 37, NWS Albuquerque, NM

December 28, 2017

NWS Albuquerque, NM issued this red flag warning at Dec 28, 2017, 2:33 PM MST. It took effect at Dec 29, 2017, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 2:33 PM MST (21:33 UTC)
In effect from
Dec 29, 2017, 11:00 AM MST
Expired
Dec 29, 2017, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

901 
WWUS85 KABQ 282133
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
233 PM MST Thu Dec 28 2017

...RED FLAG WARNING 11 AM TO 6 PM FRIDAY ACROSS THE EAST CENTRAL 
PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Winds aloft will strengthen on Friday and a lee side surface
trough will develop, causing west winds to become strong across
the east central plains. Humidities in the downslope flow will
plummet below 15 percent as high temperatures approach record
values.

NMZ108-291400-
/O.UPG.KABQ.FW.A.0035.171229T1700Z-171230T0100Z/
/O.NEW.KABQ.FW.W.0037.171229T1800Z-171230T0100Z/
East Central Plains-
233 PM MST Thu Dec 28 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 6 PM MST Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...East Central Plains Friday from late morning
  through the afternoon. The most widespread critical conditions
  are expected during the early to mid afternoon.

* 20 FOOT WINDS...20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
1 follow-up statement
105 
WWUS85 KABQ 291151
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
451 AM MST Fri Dec 29 2017

...RED FLAG WARNING 11 AM TO 6 PM TODAY ACROSS THE EAST CENTRAL 
PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Winds aloft will strengthen today and a lee side surface trough 
will develop, causing west northwest winds to become strong 
across the east central plains. Humidities in the downslope flow 
will plummet below 15 percent as high temperatures approach record
values.

NMZ108-300100-
/O.CON.KABQ.FW.W.0037.171229T1800Z-171230T0100Z/
East Central Plains-
451 AM MST Fri Dec 29 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* AREA AND TIMING...East Central Plains from late morning today
  through the late afternoon. The most widespread critical 
  conditions are expected during the early to mid afternoon. 

* 20 FOOT WINDS...20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...9 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

52

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Dec 28, 10:46 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 28, 10:46 AM MST, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1046 AM MST Thu Dec 28 2017

.AVIATION...
18Z TAF CYCLE
Any lingering low clouds in the lower Pecos River Valley will
dissipate during the early afternoon. MOS suggests another round of
dense fog will impact the lower Pecos River Valley, and possibly as
far north as Fort Sumner, early Friday morning.

44

&&

.PREV DISCUSSION...222 AM MST Thu Dec 28 2017...
.SYNOPSIS...
Warmer and sunnier conditions today across the east, with some low
clouds lingering around Roswell until mid-day. Temperatures will warm
some twenty degrees more across the east, warming to near record
levels Friday as dry westerly downslope winds develop. Temperatures
drop a tad across the east Saturday, with a strong push of cold air
expected by Sunday. Lows across the east Monday morning will likely
dip into the single digits for many areas in the northeast plains.
The cold air pushes into central and western New Mexico to start off
early next week.

&&

.DISCUSSION...
Another round of low clouds and areas of freezing fog have developed
within the Pecos River Valley, including over Roswell. This patch of
low clouds and fog is expected to persist into the late morning.
Sunnier skies are expected today for eastern NM, with highs warming
over 20 degrees above yesterday's readings there. Downslope flow
takes a strong hold over eastern NM Friday as a sfc low strengthens
lee of the Sangres. Highs warm to near record levels, some 20 degrees
above normal. Conditions will be rather warm and dry with an
enhanced fire weather risk (see Fire Wx Discussion for further
details). Models currently do not favor mountain wave activity
bringing downslope flow all the way to Roswell Thursday or Friday,
with positive omega staying west of Roswell. Therefore record level
highs are not expected at Roswell, staying to the west along the east
slopes of the Sacramento's including Ruidoso and Picacho. All the
while, central and western NM stay well above normal and dry with
fairly tranquil weather.

Saturday will see the leading edge of a modified Arctic air mass
makes a weak push into extreme eastern NM. This will limit the
downslope warming to the central highlands Saturday. The main brunt
of this colder air mass pushes through to the central mtn chain by
late day Sunday with temperatures dropping 20 to 25 degrees across
the east. If the backdoor push trends earlier between now and Sunday,
daytime highs in the Rio Grande Valley will also likely trend
colder. Some wintry precipitation is not entirely out of the question
Sunday night as upslope flow develops on the east slopes of the
Sangre's, but any precip. will likely be isolated and light. Monday
morning will likely see the coldest temperatures with single digits
and teens across eastern NM. Temperatures trend down further Monday
as the front advances to the continental divide by Monday night/Tuesday
morning. Despite the cooldown, temperatures will remain above normal
for western NM.

Colder temperatures look to hold on with an upper trough traversing
the front range of the Rockies Tuesday. This will kick down another
backdoor front keeping temperatures cool across the east Wednesday.
After that, the upper ridge looks to weaken with a winter storm
entering the Pacific NW by next weekend.

24

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FRIDAY ACROSS THE EAST
CENTRAL PLAINS...

Northwesterly flow aloft will persist over NM for the next several
days with no wetting precipitation in sight over the next week or
so. The northwesterlies aloft are expected to decrease in speed
slightly today while a dry airmass remains entrenched over the
forecast area. Temperatures will rebound in the plains today after
yesterday's frontal invasion, and this will push the entire forecast
area above average by 10 to almost 20 degrees. Humidity will fall to
the 10 to 20 percent range over the state, and poor smoke
ventilation is forecast for all areas except over the highest
terrain and areas immediately downwind (southeast).

Humidity recoveries will vary widely tonight into Friday morning
across the forecast area. The northwest flow aloft will then
strengthen a bit into Friday with the lee side surface trough also
deepening significantly. This will spell windier conditions along
the central mountain chain into the interface with the east central
plains of NM Friday afternoon, enough for critical conditions from
Clines Corners to Santa Rosa, eastward to the TX border. The fire
weather watch will continue for FWZ108, although some bleed over of
critical conditions is expected into areas just beyond the western
and northern borders of that zone in eastern NM. Haines indices are
forecast to be high (5-6) across eastern NM Friday, but it is late
December and this seems like a moot point given that Haines is based
on elevated lapse rates and the projected mixing heights will only
be 1500-2500 feet AGL Friday. That being said, above normal and even
some record high temperatures are forecast over much of NM Friday,
aligning with a better critical fire weather pattern.

Northwesterly flow will not relax much into Saturday, but the
surface low/trough will narrow and creep closer to the front range
in response to shifting winds over the eastern borders of CO and NM.
Look for temperatures to cool along the eastern border of NM
Saturday, but elsewhere the above normal highs will persist. The
strongest winds will hug closer to the central mountain chain and
highlands where a few hours of critical conditions will likely
redevelop Saturday afternoon.

Big changes will then arrive for the eastern half of NM on Sunday as
an arctic front spills in. Sunday and Monday's high temperatures
will run 5 to 20 degrees below normal with a gusty northeasterly to
easterly wind accompanying during the front's arrival. While some
low clouds will develop in the wake of the front, no appreciable
precipitation is expected.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday afternoon for
the following zones... NMZ108.

&&
Hazardous weather outlook, Dec 28, 2:33 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
233 AM MST Thu Dec 28 2017

NMZ501>540-291200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
233 AM MST Thu Dec 28 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near record level temperatures and warm westerly winds across the
eastern central plains of New Mexico will combine with very low
humidity to create hazardous fire weather conditions Friday
afternoon. Outdoor burning is not recommended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.